For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic may be stupid question Go to previous topic Go to next topic Go to higher level

By mezmo On 2010.05.03 14:06
this may seem like a stupid question but i am going to ask anyway. i know it is something that i should ask the DR (and i will on our next visit). when my mom is able to function (move and speak) is it totally the meds working properly? if she were not on the the carbo/levo meds she would not be able to move at all?

i am so glad i found this message board. i wonder if DR's who treat park patients have ever lived with one. i am slowly finding out how awful this disease is. i am trying to keep a positive attitude but it is very difficult when my mom does not want to exercise or do her PT & OT. she just wants to sit around. she is becoming very dependant.

thanks everyone for listening.

By caregivermary On 2010.05.03 14:44
we know you Mom is 78 and possibly in stage 4 but not sure when she was DX and what other drugs she is taking. What you discribe could be carbo/levo working as it should be and it is possible if not taken she would not be able to move. Nothing is absolute with PD. So the previous statement may or may not be true. She may not be able to move or speak when taking the carbo/levo because during the final stages. The meds do not work as they should during this time. Every PDer is different and keeping a log of your mom experiences would help when speaking with the Dr. if you are concerned and see a drastic change then you should call the Dr.

By Emma On 2010.05.03 18:49
It's not a stupid question, I've often wondered the same thing. When my husband was first diagnosed and started on the meds there was a dramatic difference in his gait and arm swing. The meds worked great. Over the years I wonder if they're still working or if he would be even worse without them. I don't know the answer. I do know, as caregivermary said, that as the disease progresses the meds become less effective but at what point that happens I don't know. My husband is kind of weird with medication anyway. He doesn't seem to have much, if any, wearing off and is not affected by getting his medication a little off schedule. I know that those are big issues for most people with PD. Like we always say on this board, everyone is different. Keeping a log is a good idea, as is talking to the doctor. Let us know what you find out.

By LOHENGR1N On 2010.05.03 19:35
mezmo and Emma, Mary has some good advice on keeping a log. Now the easiest way to satisfy Your question is to watch and note Your Mom. How is Her movement in the morning before and after the first dose of medication? Stiffer, slower? Shakier? After a half hour or 45 minutes is she moving easier? Less stiff? More mobile and talkative? Also watch between the hour before and after taking the next dose. This should give you an idea of how She's doing. (a good indicator is to watch the arms. Do they just hang when walking, swing a little? Does this swing become more pronounced as the medicine "kicks" in?) By observing Her you'll get an idea of how much the medicine is helping Her and these notations will help the Doctor know if She needs increasing or addition of med's.

By the inability to move at all do you mean like in the film Awakenings? (this was a form of Parkinsonism as a result of influenza I believe). With out medication in Her system your Mother would present the baseline of Her current point in this disease. Not completely immobile I don't think. The medicine you mention Carbi/L-dopa takes time to reach maximum level, peaks for a short time them wain's. If We take it every 4 hours We don't get 4 hours worth of benefit from the dose, more like 2&1/2 or less hours. So if Your Mom can still move some and speak a little upon waking and between doses I would say that it is not solely the medicine that has her functioning. As I said above by watching you will have some idea of how much the current level of med's is helping and the answer to how impeded Her speech and movement would be without the med's. Take care, best of luck and hang in there.

By mezmo On 2010.05.04 10:45
don't know what to think now. mom still in hospital. has been off park meds since sunday night. she is not rigid and can move everything, slowly, but her legs just fine. she can speak slowly and just above a whisper. they are adjusting her anxiety med and have started to give her med for her thyroid. they kept her in the hopsital because her BP has been high. we went in for low BP. i told them her BP may be high because she went 24 hrs with no anxiety meds. need to call neuro DR. to let them know what is going on.

By susger8 On 2010.05.06 08:10
Mezmo, the meds for PD tend to lower blood pressure, so her high BP is probably due to being off meds for a few days. I don't know why most doctors don't seem to know this.

Sue

By caregivermary On 2010.05.06 15:01
mezmo, how are things going today? Hopefully the BP has stablized and your Mom is at home.

By mezmo On 2010.05.06 15:47
got mom home tuesday afternoon. resumed PD meds yesterday afternoon. while she was off PD meds she seemed more alert mentally. more pleasant to be around. no whining or complaining. physically she was weak and rigid. asked for her meds. he BP seems to be stable. DR. changed anxiety med from klonapin to lexapro & buspar. another nice thing about beeing off PD meds besides her disposition was she did not wake up at night to urinate. we are giving her a lower dose of PD med than before trip to hospital. hopefully she can manage with less but my mom has the mentallity of the more pills she takes the better she should feel. she so desperately wants to feel better.

as you all know we will just have to watch her the next few days and tweak the PD med. i just hope the transition of anxiety meds goes ok. she was on them before she was dx with PD and sometimes her anxiety trumps the PD.

By parkinit On 2010.05.07 14:45
The post about watching in morning is very good advice, yes. My husband cannot get out of bed (by himself), has very very soft and slurred speech, and leans heavily on me to get him to the bathroom and back to bed after taking pills and relieving himself in the a.m. He is stage 5. The meds can do a lot in the beginning, then the doctors worry about giving the patient too much and possibly causing a psychosis (which we experienced). After you reach that level, then the doctor (ours anyway), backed off on the amount of meds that would be allowed because of danger of falling. My spouse would take meds and then be like an extremely drunk person, staggering around, falling and not caring. It is a dangerous line to walk and try to enforce as he, in his medicinally-induced stupor, thinks he is better off stumbling around than being "stiff and unable to move."

By parkinit On 2010.05.07 14:48
mezmo - after you last post, I had to reply again. My PDer was/is also "frantic" about taking pills. The doctor had to threaten to drop him as a patient when he insisted on taking more meds "to make him feel better" after the doctor asked him to drop back on the number of pills he took. He finally has settled into a regulated dosage, but not without much hostility towards me (for enforcing) and anger at his doctor.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you